Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s peculiar. So now you’re asking yourself what the cause could be: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin before bed.

Might it be the aspirin?

And that idea gets your mind working because perhaps it is the aspirin. You feel like you recall hearing that some medications can produce tinnitus symptoms. is aspirin one of those medications? And does that mean you should quit using aspirin?

Medication And Tinnitus – What’s The Connection?

Tinnitus is one of those conditions that has long been rumored to be connected to a variety of medications. But what is the reality behind these rumors?

It’s commonly assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the reality is that only a small number of medications produce tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:

  • It can be stressful to start using a new medication. Or, in some instances, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being caused by the medication. The whole ordeal is stressful enough to cause this kind of confusion.
  • Your blood pressure can be changed by many medications which in turn can cause tinnitus symptoms.
  • The affliction of tinnitus is fairly common. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Enough people will begin using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.

What Medications Are Linked to Tinnitus

There are a few medications that do have a well-established (that is, scientifically proven) cause-and-effect connection with tinnitus.

The Link Between Powerful Antibiotics And Tinnitus

There are a few antibiotics that have ototoxic (ear damaging) properties. These powerful antibiotics are typically only used in extreme situations and are known as aminoglycosides. High doses tend to be avoided because they can lead to damage to the ears and bring about tinnitus symptoms.

Medicines For High Blood Pressure

Diuretics are frequently prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but normally at substantially higher doses than you may typically encounter.

Ringing in The Ears Can be Trigger by Taking Aspirin

And, yes, the aspirin could have been what caused your tinnitus. But the thing is: Dosage is again extremely important. Generally speaking, tinnitus starts at extremely high doses of aspirin. Tinnitus symptoms usually won’t be produced by standard headache dosages. Here’s the good news, in most circumstances, when you quit using the big doses of aspirin, the tinnitus symptoms will go away on their own.

Check With Your Doctor

There are some other medications that may be capable of causing tinnitus. And there are also some odd medicine combinations and interactions that might generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best strategy.

You should also get examined if you start experiencing tinnitus symptoms. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now